MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED
Model Number 9600TFX20A
Medical Device Problem Code Calcified (1077)
Health Effect - Clinical Code Heart Failure/Congestive Heart Failure (4446)
Date of Event 01/08/2026
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by the field clinical specialist (fcs), 2 years, 7 months, and 3 days post-implant of a 20 mm sapien 3 (s3) valve in the mitral position within a previously implanted melody valve, the 20 mm sapien 3 valve failed due to stenosis and calcification.The mean/ peak gradient was between 20-35mmhg and the patient was experiencing heart failure.The most recent echo showed severe bioprosthetic mitral valve stenosis and significant mitral regurgitation.The mitral mean gradient was 24-26mm hg at 96-97 beats per minute and the valve leaflets were thick with significantly decreased mobility.A valve in valve was completed successfully using another 20mm sapien 3 valve.It's noted that the melody valve was surgically sewn into the patient when the patient was 3 months old.The team said they did not pre-dilate the melody before the initial s3 and only got it to about 16mm.This second s3 was pre-dilated with an 18mm atlas gold balloon at high pressure and expanded the landing zone.After the 2nd s3 was implanted, the diameter of the valve was measured, and it was approximately 18mm.The team was happy with the outcome and the patient was in stable condition.
 
Additional Manufacturer Narrative
The investigation is ongoing.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for completion of the investigation.The following sections have been added: b4, g3, g6, h2, h6, h11.The event reported is an anticipated in the risk management documentation for transcatheter heart valve procedures.A previous investigation into this type of event is captured in an edwards lifesciences technical summary and applies to this complaint.Additional assessment of the failure mode is not required at this time.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Per the technical summary, the ifu, current risk mitigations include design and manufacturing controls, and training manuals have been reviewed, no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Through extensive complaint investigations, structural valve degeneration related to calcification for the sapienxt, s3, s3u, and s3ur valves have not been associated with device malfunctions or manufacturing nonconformances.Rather, the root cause for these events have historically been due to patient factors (age, disease state, patient co-morbidities, and/or pharmacological intervention).In this case, the complaint for calcification was confirmed based on medical records.The process of calcification involves the reaction of calcium-containing extracellular fluid with membrane-associated phosphorus, causing calcification of the cells.Many patient-related factors can contribute to the onset and propagation of calcification, and consequently, structural degeneration of the thv.These factors include age, disease state, patient co-morbidities, and/or pharmacological intervention, such as but not limited to renal failure, hemodialysis, hypercholesterolemia, hyperlipidemia, hypothyroidism, diabetes mellitus, etc.It is possible that one or more of these factors may have been present; however, due to limited information provided, a definitive root cause is unable to be determined at this time.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE
Common Device Name
PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key24200488
Report Number2015691-2026-10603
Device Sequence Number18559894
Product Code NPU
UDI-Device Identifier00690103194005
UDI-Public(01)00690103194005(17)250425
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/05/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/25/2025
Device Model Number9600TFX20A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/08/2026
Supplement Date Received by Manufacturer02/04/2026
Initial Report FDA Received Date01/28/2026
Supplement Report FDA Received Date02/05/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/26/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age6 YR
Patient SexFemale
Patient Weight19 KG